A cautionary tale

It would be tempting to think, as the numbers of people being given electroconvulsive therapy (ECT) in the United Kingdom decrease year on year and the protocols for its administration become ever lengthier, that people have become safe from the kind of casual use that so characterized ECT in the past. But this May 2005  report from the Medical Protection Society shows that psychiatrists can still have recourse to ECT with alarming speed even when there is a very simple explanation for the patient’s symptoms.

A woman went into hospital to have a baby. She was taking medication to control epileptic seizures and a doctor at the hospital mistakenly wrote that she should be given 400mg of phenytoin 3 times a day, instead of once a day. When she began to show signs of phenytoin poisoning after the birth of her baby it was mistaken for postnatal psychosis and she was given antipsychotic drugs and several ECTs before anyone noticed the drug error. The Medical Protection Society decided that the case was indefensible.

Advertisements
This entry was posted in Legal cases. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s